Virginia, 2022

Damaging Winds in Virginia, August 30, 2022

August 30, 2022 · NWS LWX · 14 events in 10 counties and zones

A gust front associated with a low-topped line of showers and thunderstorms produced sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A gust front associated with a low-topped line of showers and thunderstorms produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 9:26 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 30, 9:26 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Tue Aug 30 2022

.SYNOPSIS...
A cold front will approach from the northwest today before
passing through tonight. High pressure will build overhead
Wednesday through Friday before moving offshore during the
weekend. A second area of high pressure will build over the
region for the second half of the week, continuing into portions
of the weekend. An upper-level trough may cause unsettled
conditions early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Morning update:
The forecast remains on track as showers and a few embedded
thunderstorms continue to move into far western Maryland. While
much of the area is free of cloud cover, that should quickly
change as mid/high clouds overspread the area from upstream
convection. The 12Z KIAD sounding shows ample moisture with
nearly 1.50 inch PWATs, accompanied by rather dry mid-levels
(650-450 mb). Overall lapse rates are rather weak with an
isothermal layer from the surface to 900-mb. This stable layer
has since mixed out with surface heating.

*Previous overnight discussion:
A strong cold front located over the Upper Midwest and the
Great Lakes region this morning is expected to move eastward and
pass through our region sometime later this afternoon. Ahead of
the frontal passage, a strong south to southwesterly flow
through 850mb is expected to advect in warm and moist air into
our region through this afternoon. As temperatures and moisture
increase this afternoon, models have CAPE rising up near 2000
J/kg with PW's expected to peak above two inches. High
temperatures today will likely be the warmest of the week with
models having fair temperature spread. Afternoon temperatures
will be highly dependent on how quickly prefrontal clouds build
into the region and there is a slight possibility for the cooler
model guidance to verify. The statistical guidance is the
coolest around the upper 80s to lower 90s while the GFS is quite
warm in the upper 90s. It seems the GFS may be an outlier
temperature wise and and it seems the best solution is to start
with the NBM and adjust it upwards a degree or two. Currently
have highs peaking in the mid 90s along and east of the Blue
Ridge, and in the upper 80s and lower 80s west of the Blue Ridge
where clouds will have more influence.

The cold front is expected to enter our region later this morning
and pass through the region by this evening. A strong neutrally
tilted upper level trough is expected to pass through our region
around the same time as the frontal passage. Hot and humid
conditions ahead of the frontal passage will lead to favorable low
level lapse rates and a fairly unstable environment. Showers and
thunderstorms are expected to initiate along and just ahead of the
frontal boundary and be enhanced by the upper level trough and the
fairly unstable environment. Thunderstorms will have the potential
to become strong to severe with the main severe hazard being
damaging winds. Based on HiRes guidance, an organized line of
thunderstorms will form in the I-81 corridor during the mid to
late morning periods. This line of storms is expected to move
eastward and affect the I-95 corridor between 3 pm and 8pm. SPC
has a Marginal risk for severe weather today for our region and
this seems reasonable. I suspect that at least few severe
warnings are likely this afternoon but there remains some
uncertainty on whether the convection will remain sustained as
it moves eastward.

There may also be an isolated heavy rain threat which could lead to
localized flooding. The best chance for flooding will likely occur
early on west of the Blue Ridge when storms haven't quite yet become
cold pool dominant. PW's around 2.4 inches means that some storms
could produce local rain rates of 1.5 to 2.5 inches per hour but the
threat of these rain rates will be limited by the relatively high
FFG.

The cold front should pass east of our region by early Wednesday
morning. Behind the front, a strong west to northwesterly flow is
expected to form which will bring in a much cooler and drier air
mass. Overnight lows will be mild in the 60s with skies slowly
clearing behind the front.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build into our region from the upper plains
behind the frontal passage and remain overhead through Thursday. A
much cooler and drier air mass will build into our region Wednesday
and Thursday. High temperatures are expected to be 5 to 7 degree
cooler in the mid to upper 80s with dewpoints dropping down into the
50s. Skies will remain mostly clear with winds remains relatively
light and variable.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will remain over the area Friday through Friday
night, bringing dry and seasonable conditions. The high will
move offshore for the weekend, and a return flow will cause
hotter and more humid conditions. The heat and humidity may lead
to isolated/scattered showers and thunderstorms during the
afternoon and evening hours.

An upper-level trough will most likely build overhead early next
week, and subtropical moisture will remain in place. This may
increase the chances for showers and thunderstorms along with
warm  and humid conditions persisting.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A strong cold front will impact all terminals late this morning
through early this evening. A line of thunderstorms will likely
impact the CHO terminal first between 1 and 3 pm and then
progress eastward into the I-95 corridor between 4 pm and 6pm.
The threat for storms to all terminals should end after 9pm.
Storms could bring brief periods of strong, gusty winds along
with brief restrictions due to heavy rain. Winds will begin out
of the south to southwest this morning but will become more west
to northwesterly late this afternoon behind the cold frontal
passage. High pressure will bring a return of VFR conditions to
all terminals on Wednesday and continue through Thursday.

High pressure will bring VFR conditions with light winds Friday
through Friday night. An isolated thunderstorm is possible
Saturday afternoon and evening, but much of the time may be
dry.

&&

.MARINE...
A cold front will bring strong thunderstorms to all of our waters
later this afternoon. Thunderstorms may produce strong winds
which may require special marine warnings. Small Craft
Advisory level winds are likely behind the cold front late this
evening and into early Wednesday. Further Small Craft Advisories
may be needed on Wednesday due to a northwesterly surge of
winds. SubSCA conditions are expected on Thursday.

High pressure will remain overhead Friday. Onshore winds may
approach SCA criteria Friday morning, but confidence is low.
Lighter winds are most likely later Friday through Saturday as
they turn southerly.

&&

.TIDES/COASTAL FLOODING...
A southerly flow has led to increasing tidal anomalies. Water
levels will be close to minor flooding thresholds for sensitive
areas around high tide through tonight. However, confidence for
minor tidal flooding is low since the flow will be light. An
offshore flow will develop behind a cold front by Wednesday, and
anomalies will decrease.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 AM to noon EDT Wednesday for
     ANZ530>543.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Wednesday for ANZ531>534-537>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/BRO
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 30, 6:34 AM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
734 AM EDT Tue Aug 30 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-311145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
734 AM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-311145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
734 AM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-311145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
734 AM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 30, 12:49 PM EST
Where
Shenandoah County, 0.69 mi S of Clary
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -78.370

A wind gust of 50 knots (58 MPH) was measured by a mesonet in Clary.

Thunderstorm Wind, Winchester (C)

When
August 30, 12:51 PM EST
Where
Winchester (C) County, 1.55 mi NW of Winchester
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.148, -78.186

A tree was reported down on power lines near the intersection of York Avenue and Sorrell Court.

Thunderstorm Wind, Shenandoah

When
August 30, 12:55 PM EST
Where
Shenandoah County, 0.55 mi NW of Columbia Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.875, -78.628

At least one large tree blew down blocking the 19000 block of VA-42/VA-675 Senedo Road.

Thunderstorm Wind, Frederick

When
August 30, 12:57 PM EST
Where
Frederick County, 0.64 mi SE of Burning Knolls
Measured
48 kt (55 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.163, -78.122

An old telephone pole snapped, causing a chain reaction that brought down about two dozen other poles along VA-656 Greenwood Road between VA-657 Senseny Road and VA-655 Sulphur Springs Road. No other tree, branch, or structural damage was noted in the area.

Thunderstorm Wind, Clarke

When
August 30, 1:15 PM EST
Where
Clarke County, 0.37 mi N of Claytonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.085, -78.019

Trees blew down blocking the 1000 block of VA-651 Clay Hill Road.

Thunderstorm Wind, Loudoun

When
August 30, 1:35 PM EST
Where
Loudoun County, 1.5 mi NE of Round Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.142, -77.797

Trees blew down near the intersection of VA-712 Wilsons Gap Road and VA-711 Williams Gap Road.

Thunderstorm Wind, Loudoun

When
August 30, 1:45 PM EST
Where
Loudoun County, 2.01 mi SE of Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.227, -77.657

Trees blew down near Waterford and Lovettsville, including on VA-662 Clover Hill Road near Leila Lane and on VA-692 Rickard Road near VA-287 Berlin Turnpike.

Thunderstorm Wind, Loudoun

When
August 30, 2:18 PM EST
Where
Loudoun County, 0.98 mi S of Dulles Intl Arpt
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.936, -77.449

A wind gust of 49 knots (56 MPH) was measured by the ASOS at Washington Dulles International Airport (KIAD). A tree was reported down near the intersection of VA-617 Red Hill Road/VA-772 Ryan Road and VA-621 Evergreen Mills Road.

Thunderstorm Wind, Culpeper

When
August 30, 2:21 PM EST
Where
Culpeper County, 0.77 mi ENE of Reva
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.504, -78.117

Wires were reported down in the 7000 block of VA-634 Griffinsburg Road.

Thunderstorm Wind, Fairfax

When
August 30, 2:25 PM EST
Where
Fairfax County, 1.22 mi NW of Great Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.010, -77.288

Several trees and wires blew down in the Great Falls area, including near the intersection of River Park Drive and VA-603 Beach Mill Road, and on VA-604 Sugarland Road near VA-7 Leesburg Pike.

Thunderstorm Wind, Culpeper

When
August 30, 2:33 PM EST
Where
Culpeper County, 0.94 mi SW of Inlet
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.471, -77.943

Trees and wires blew down near Stevensburg and Culpeper. Trees blew down near the intersection of VA-666 Greens Corner Road and VA-703 Jonas Road. Wires were reported down in the 19000 block of VA-1115 Colonial Drive.

Thunderstorm Wind, Fauquier

When
August 30, 2:45 PM EST
Where
Fauquier County, 0.4 mi NW of Remington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.533, -77.806

Trees blew down in Remington, including one that blocked the roadway near the intersection of North Franklin Street and East Madison Street.

Thunderstorm Wind, Spotsylvania

When
August 30, 3:15 PM EST
Where
Spotsylvania County, 0.73 mi NE of Mc Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.177, -77.689

Tree damage was reported near Post Oak, including a tree that blew down near the intersection of VA-606 Post Oak Road and Seays Road.

Thunderstorm Wind, Stafford

When
August 30, 3:17 PM EST
Where
Stafford County, 0.47 mi NW of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.475, -77.476

Trees and wires blew down near Roseville and Stafford, including a tree that blew down in the 100 block of Choptank Road, and wires that were reported down in the 1700 block of US-1 Richmond Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043627, 1043628, 1043629, 1043630, 1043631, 1043632, 1043633, 1043634, 1043635, 1043636, 1043637, 1043638, 1043639, 1043640.